Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2018, 2:46 PM EDT for Lake County, Volusia County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 2:46 PM EDT (18:46 UTC)
- Expired
- Jul 22, 2018, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:49 PM EDT | TSTM WND DMG | Ne Pittman, FL | LAKE COUNTY EMS REPORTS A FALLEN TREE BLOCKED BOTH DIRECTIONS OF SR-19 IN PITTMAN THIS AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2275 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS52 KMLB 221846
SVRMLB
FLC069-127-221930-
/O.NEW.KMLB.SV.W.0065.180722T1846Z-180722T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
246 PM EDT SUN JUL 22 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in east central Florida...
Central Volusia County in east central Florida...
* Until 330 PM EDT.
* At 245 PM EDT, a severe thunderstorm was located near Paisley,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Deltona, Sanford, DeLand, Orange City and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2905 8166 2905 8164 2914 8164 2907 8114
2879 8114 2881 8122 2883 8123 2883 8132
2885 8136 2886 8135 2887 8136 2888 8136
2884 8139 2890 8166
TIME...MOT...LOC 1845Z 281DEG 26KT 2905 8152
HAIL...<.75IN
WIND...60MPH
$$
Smith2 follow-up statements
156
WWUS52 KMLB 221903
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
303 PM EDT SUN JUL 22 2018
FLC069-127-221930-
/O.CON.KMLB.SV.W.0065.000000T0000Z-180722T1930Z/
Lake FL-Volusia FL-
303 PM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN LAKE AND CENTRAL VOLUSIA COUNTIES...
At 303 PM EDT, a severe thunderstorm was located near Debary, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deltona, Sanford, DeLand, Orange City and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2907 8114 2879 8114 2881 8122 2883 8123
2883 8132 2885 8136 2886 8135 2887 8136
2888 8136 2884 8139 2886 8150 2912 8148
TIME...MOT...LOC 1903Z 281DEG 26KT 2902 8137
HAIL...<.75IN
WIND...60MPH
$$
Smith721
WWUS52 KMLB 221923
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
323 PM EDT SUN JUL 22 2018
FLC069-127-221933-
/O.EXP.KMLB.SV.W.0065.000000T0000Z-180722T1930Z/
Lake FL-Volusia FL-
323 PM EDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE AND CENTRAL
VOLUSIA COUNTIES WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2907 8114 2879 8114 2881 8122 2883 8123
2883 8132 2885 8136 2886 8135 2887 8136
2888 8136 2884 8139 2886 8150 2912 8148
TIME...MOT...LOC 1923Z 281DEG 26KT 2899 8122
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:27 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 10:27 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1027 AM EDT Sun Jul 22 2018 .UPDATE... Today-Tonight...Rather anomalous trough aloft over the southeast states will dig slowly towards our area and provide deep, gradually increasing westerly flow. Deep convection developing to our north is forecast to expand southward through this afternoon, with another large scale outflow boundary dropping down into the area and bringing a chance for strong-severe storms late this afternoon and into the evening. The HRRR model has been showing this basic convective evolution, but also shows minimal convection out ahead of the outflow boundary. This would seem underdone given early morning dew points in the upper 70s across most of the area (a few locations even had 80-81 degrees). Also, morning soundings across central Florida showed precipitable water a little above normal (1.8 to 1.9 inches). There was some distinct drying in the mid levels though, and convection over the eastern Gulf this morning was less than yesterday. 500mb temps were around minus 6 but with max temps reaching the low-mid 90s, expect isolated to scattered storms to initiate this afternoon and move east/southeast across the peninsula ahead of the larger scale forced storms dropping down from the north. So even though the GFS, and MOS, indicated likely PoPs areawide, will have to trend them down across the south half. Will keep likely values in the north today and have bumped them up to likely there this evening. With large scale forcing impacting the area and drier mid level air in place, some of the storms dropping down into the north half of the area will have the potential to produce strong and damaging wind gusts by late afternoon and continuing into the evening hours. The Storm Prediction Center has a slight risk for severe storms there, which is quite unusual for late July in east central Florida. && .AVIATION...Mostly VFR conditions this morning. Two rounds of SHRA/TSRA will be possible for most TAF sites. The first will be starting by early in the afternoon as convection moves from west to east across the peninsula. A second, and stronger batch of storms is expected to drop down from the north in association with a large scale outflow boundary. Increasing low-mid level winds and dry air aloft should lead to a potential for a rather widespread area of strong wind gusts over 35 knots especially from KISM-KMCO-KTIX northward late this afternoon and into the evening. && .MARINE... Today-Tonight...A rather decent gradient for this time of the year wil support southwest winds 10-15 knots, and even a solid 15 knots tonight offshore. While these offshore winds won't build seas that much (3 feet offshore and possibly 4 feet well offshore), any boaters racing back to shore to avoid strong storms spreading over the waters will experience a rough wind chop. Mariners should be especially vigilant this afternoon as a large scale outflow boundary will be racing southward again into the northern waters this afternoon. Widespread winds 35 knots or greater are expected to push down to at least Cape Canaveral by sunset (Special Marine Warnings will be likely). Additional strong storms, though more isolated, are expected to push offshore south of there this afternoon/evening. && .HYDROLOGY... The Saint Johns River ranges from near Action Stage to near Flood Stage between Geneva and Astor. Little change is expected into mid week. Near Geneva, just south of Lake Harney, the most recent stage was 8.0 feet, which is at Flood Stage (8.0 feet). The river is forecast to stay nearly steady through mid week. A River Flood Warning remains in effect for this area. At Sanford, the most recent stage was 4.9 feet, which is above Action Stage (4.2 feet). The river is forecast to remain nearly steady, staying below Flood Stage (5.5 feet) through mid week. Near Deland, the most recent stage was 3.4 feet, which is near the threshold for Action Stage (3.5 feet). The river is forecast to remain nearly steady into mid week. At Astor, the most recent stage was 2.1 feet, which is within Action Stage. The river is forecast to remain nearly steady into mid week. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATES...Lascody IMPACT WX...Combs
Hazardous weather outlook, Jul 22, 9:02 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 902 AM EDT Sun Jul 22 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 902 AM EDT Sun Jul 22 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and lightning storms will move quite quickly across the peninsula this afternoon and evening. Some of these storms will be strong to severe and have the potential to produce winds gust of 50 to 60 mph. Frequent lightning and periods of torrential rainfall can also be expected with the strongest storms. Strong to severe weather is possible for all of east central Florida, but the greatest chances will be north of a line from Kissimmee/St. Cloud to Melbourne/Palm Bay. Storms will move fast from the west to northwest, so those with outdoor activities should keep an eye on the western and northern horizon and be prepared to move to safe shelter. Timing for strong to severe weather will begin mid to late afternoon across Lake and Volusia counties and late afternoon to early evening across Seminole, Orange, Brevard, and Osceola counties. The threat for strong to severe weather will continue into the late evening and early overnight hours. .EXCESSIVE HEAT IMPACT... Heat indices between 100 and 105 degrees are expected where showers and storms hold off the longest this afternoon. If working outside or engaging in any outdoor activity, be sure to remain well hydrated and take frequent rest breaks. .RIP CURRENT IMPACT... A small ocean swell will keep a moderate rip current risk at area beaches. Only swim in the ocean near a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Storms will move to the east to southeast at 20 to 25 mph and reach east central Florida and the coastal waters in the afternoon into this evening. The latest indication is for the greatest threat to be north of a line from Kissimmee/St. Cloud to Melbourne/Palm Bay extending offshore into the Atlantic waters. Wind gusts over 35 knots are expected over inland lakes and over the coastal waters, which will prompt Special Marine Warnings for portions of the coastal waters. Small craft operators should navigate to safe harbor well in advance of approaching storms. .RIVER FLOOD IMPACT... The Saint Johns River above Lake Harney near Geneva remains at Minor Flood Stage, and a River Flood Warning remains in effect for this area. The Saint Johns River at Astor, Sanford and Deland remain near or above Action Stage. Barring additional significant rainfall over the basin or its headwaters, river levels are forecast to either remain steady or very slowly fall through early next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered to numerous afternoon and evening showers and storms are expected this week. The main storm threats will continue to be frequent lightning strikes, gusty winds and torrential downpours producing urban, river, and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Negron/Combs
In the hours before
Local storm report, Jul 22, 2:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
222 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 4 NNE HAULOVER CANAL 28.80N 80.74W
07/22/2018 M40 MPH Volusia FL OTHER FEDERAL
GUST TO 35 KNOTS FROM THE NORTH AT USAF WIND TOWER KSC22.
&&
PGLocal storm report, Jul 22, 2:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
226 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 NNE HAULOVER CANAL 28.80N 80.74W
07/22/2018 M54.00 MPH Volusia FL OTHER FEDERAL
GUST TO 47 KNOTS FROM THE NORTH AT USAF WIND TOWER KSC22.
UPDATED FOR HIGHER GUST THAN OCCURRED EARLIER.
&&
PGLocal storm report, Jul 22, 2:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
231 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
07/22/2018 M49.00 MPH Brevard FL OTHER FEDERAL
GUST TO 43 KNOTS FROM THE NORTH AT USAF WIND TOWER 421.
0225 PM TSTM WND GST 3 SE HAULOVER CANAL 28.71N 80.73W
07/22/2018 M48.00 MPH Brevard FL OTHER FEDERAL
GUST TO 42 KNOTS FROM NORTH AT USAF WIND TOWER 418.
&&
PGLocal storm report, Jul 22, 2:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
237 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
07/22/2018 M49.00 MPH Brevard FL OTHER FEDERAL
GUST TO 43 KNOTS FROM THE NORTH AT USAF WIND TOWER 19.
&&
PGSpecial weather statement, Jul 22, 2:39 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
239 PM EDT SUN JUL 22 2018
FLZ041-045>047-053-147-221945-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-
239 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE...NORTHERN
BREVARD...ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 345 PM
EDT...
At 237 PM EDT, Doppler radar was tracking strong thunderstorms along
an outflow boundary extending from 11 miles east of Playalinda Beach
to 6 miles west of Titusville to near Wekiwa Springs State Park.
Movement was south at 30 mph. Additional storms may develop as the
outflow advances quickly southward.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Orlando, Kissimmee, Titusville, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
LAT...LON 2871 8166 2870 8108 2879 8070 2857 8053
2846 8049 2839 8056 2834 8057 2827 8056
2822 8087 2835 8166
TIME...MOT...LOC 1837Z 351DEG 26KT 2864 8044 2861 8092 2874 8151
SmithLocal storm report, Jul 22, 2:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
245 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 4 NNE HAULOVER CANAL 28.80N 80.74W
07/22/2018 M55.00 MPH Volusia FL OTHER FEDERAL
GUST TO 48 KNOTS FROM THE NORTH AT USAF WIND TOWER KSC22.
UPDATED FOR HIGHER GUST THAN OCCURRED EARLIER.
&&
PGThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:42 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 12:54 PM EDT | Special Weather Statement | MLB | Volusia | 66 min |
| Jul 22, 1:03 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 12 min |
| Jul 22, 1:18 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 42 min |
| Jul 22, 2:01 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 2:05 PM EDT | Special Weather Statement | MLB | Lake, Seminole, Volusia | 85 min |
| Jul 22, 2:30 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 2 hr |
| Jul 22, 2:39 PM EDT | Special Weather Statement | MLB | Brevard, Orange, Seminole | 66 min |
| Jul 22, 3:30 PM EDT | Special Weather Statement | MLB | Brevard, Lake, Orange, Osceola, Seminole | 60 min |
| Jul 22, 4:15 PM EDT | Special Weather Statement | MLB | Brevard, Indian River, Osceola | 60 min |
| Jul 22, 4:23 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 22, 5:11 PM EDT | Special Weather Statement | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.